We are independent & ad-supported. We may earn a commission for purchases made through our links.

Advertiser Disclosure

Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.

How We Make Money

We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently from our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What Is Lithium Withdrawal?

By Erin J. Hill
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Lithium withdrawal refers to the troubling symptoms which can occur after a person suddenly stops taking the drug lithium. In most cases, this medication is doctor prescribed for the treatment of bipolar disorder. It helps with both the mania and depression associated with the condition. The body eventually becomes accustomed, and even reliant, on this and other medications, so when they are discontinued, severe side effects can occur.

Symptoms of a lithium withdrawal may include nausea, vomiting, sweating, headache, emotional disturbances, and others. In very severe cases, the body may even go into shock during the initial withdrawal stages. It can take weeks before a patient is entirely free of the drug, as it takes time for the body to filter it out of its system. No patient should ever stop taking lithium or any other prescription drug without first speaking with their doctor.

There are various levels of severity when it comes to withdrawal symptoms. Some patients will have much more severe issues than others. This may be due to a person's individual body weight, how sensitive that person is to drugs and other substances, and the dosage given. Reasons for having a patient taken off lithium may also vary, but some may react poorly to the drug.

Those with bipolar disorder should be extremely careful when discontinuing lithium, as they may have an increase in symptoms and mood instability. Most times, patients should be slowly weaned off their medication in order to prevent mood swings and lithium withdrawal symptoms. This means that they will decrease their daily dosage over time so that the body is allowed to adjust to functioning without lithium.

Since lithium withdrawal is potentially serious, patients should not begin or stop taking this drug without direct supervision. Any withdrawal symptoms should be reported to a health care professional to ensure the health and safety of the patient. If a slow weaning of the medication is not possible for any reason, patients should be monitored especially closely to ensure that no serious symptoms occur. Additional medications may be needed to stabilize those with bipolar disorder, as ongoing treatment is typically required for this condition. Patients should follow the recommendations of their doctor carefully who will describe how a patient should reduce their dose and over what period of time.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.

Discussion Comments

By anon994392 — On Feb 05, 2016

I'm not a doctor but I think that a gradual lowering of one's dose might be a less painful and lower risk alternative.

Has anyone here experienced lithium withdrawal? Can you share your experience?

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.